Iowa, 2012Winter Weather in Iowa, January 11, 2012
January 11, 2012 · NWS OAX · 2 events in 2 counties and zones
Light snow accompanied an Arctic cold front that passed through extreme eastern Nebraska and west central Iowa during the afternoon of January 11th. Although snow amounts were mostly 1/2 inch or less, the ground temperatures were above freezing when the snow started which caused some initial melting.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow accompanied an Arctic cold front that passed through extreme eastern Nebraska and west central Iowa during the afternoon of January 11th. Although snow amounts were mostly 1/2 inch or less, the ground temperatures were above freezing when the snow started which caused some initial melting. The roads quickly froze as north winds gusted over 45 to 50 mph and temperatures plummeted into the teens and 20s. This caused a glaze of ice to form on roads from the Omaha area into western Iowa during the evening rush hour. In Pottawattamie county, law enforcement and rescue personnel responded to a number of vehicle accidents, rollovers and vehicles in ditches. One 62 year-old man died in Mills county due to the slick roads and strong winds which caused a head-on crash on Highway 34.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 11, 11:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 11, 11:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 AM CST WED JAN 11 2012
.AVIATION...18Z TAFS FOR KOFK...KOMA AND KLNK.
A STRONG COLD FRONT HAS MOVED THRU THE TAF SITES LEAVING STRONG
AND GUSTY NORTHWEST SFC WINDS BEHIND IT. SFC WINDS SUSTAINED
AROUND 25 TO 30 KTS WITH GUSTS UP TO 40 TO 45 KTS WILL CONTINUE
THROUGH THE AFTERNOON AND ONLY WEAKEN SLIGHTLY AFTER 00Z. A BAND
OF SNOW SHOWERS WILL CONTINUE TO PASS OVER THE SITES FROM
NORTHWEST TO SOUTHEAST. VISIBILITIES WILL COME DOWN TO NEAR IFR
CONDITIONS BUT SNOWFALL IS EXPECTED TO REMAIN LIGHT WITH UNDER A
HALF INCH OF ACCUMULATION. BLOWING DUST IS OCCURRING AT KOMA AND
WILL LIKELY CONTINUE THROUGH THE AFTERNOON. THIS IS MOST LIKELY
FROM SEDIMENT BEING STIRRED UP AND BLOWN AROUND FROM LAST SUMMERS
MISSOURI RIVER FLOOD. CEILINGS ARE EXPECTED TO REMAIN IN THE MVFR
CATEGORY THROUGH THE TAF PERIOD.
LIGHT FLURRIES ARE POSSIBLE AGAIN OVERNIGHT AS A SECONDARY
DISTURBANCE ROTATES THRU THE AREA.
KERN
&&
.PREV DISCUSSION... /ISSUED 516 AM CST WED JAN 11 2012/
AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.
A STRONG COLD FRONT THAT PUSHED THROUGH KOFK BEFORE TAF ISSUANCE
WILL QUICKLY MOVE ACROSS KOMA/KLNK WITH SURFACE WINDS EASILY
GUSTING OVER 30KTS. LOW CLOUDS IN THE LOW MVFR CATEGORY...POSSIBLY
IFR CATEGORY AT KOFK...WILL MOVE IN AN HOUR OR TWO AFTER FRONT
PASSES. IN ADDITION...SNOW SHOWERS THAT ARE LIKELY LATER THIS
MORNING MORNING THROUGH THIS AFTERNOON COULD REDUCE VISIBILITIES
DOWN TO 3 OR 4 MILES. ALTHOUGH THERE WAS SOME INDICATION THE
INTENSITY WOULD WEAKEN COMPARED TO UPSTREAM CONDITIONS WHERE SOME
VISIBILITIES DROPPED BELOW 1 MILE...CONFIDENCE NOT HIGH. LOW
CEILINGS AND ADDITIONAL SNOW SHOWERS/FLURRIES LIKELY LATER TONIGHT
AS SECOND DISTURBANCE MOVES ACROSS THE REGION.
CHERMOK
PREV DISCUSSION... /ISSUED 245 AM CST WED JAN 11 2012/
DISCUSSION...
COLD FRONT JUST BEGINNING TO ENTER NORTHWEST PORTION OF THE CWA AT
08Z WITH WIND SHIFT AT KBVN AND KYKN. COLDER AIR AND BAND OF
PRECIP LAGS BEHIND THE BOUNDARY HOWEVER WITH INITIAL WINDS
BOOSTING TEMPERATURES INTO THE LOWER 40S IMMEDIATELY BEHIND THE
BOUNDARY. 05Z HRRR MODEL HAS FRONT THROUGH MOST OF THE CWA BY 15Z
WITH THE COLDER AIR AND PRECIP JUST COMING INTO NORTHEAST
NEBRASKA AT THAT TIME. WINDS INCREASE ACROSS THE REMAINDER OF THE
CWA THEREAFTER...HAVE ADDED EASTERN PARTS OF THE CWA FROM
SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA TO WIND ADVISORY AFTER 18Z.
A MIX OF RAIN AND SNOW SHOWERS POSSIBLE INITIALLY BEFORE CHANGING
TO ALL SNOW AS COLDER AIR MOVES IN. ONLY MINOR SNOWFALL EXPECTED
SINCE WIDTH OF PRECIP BAND FAIRLY NARROW AND SYSTEM MOVING THROUGH
QUICKLY. ANY REMAINING SNOW SHOWERS OR FLURRIES EXPECTED TO END
EARLY THIS EVENING IN THE FAR SOUTHEAST CORNER OF THE CWA.
TEMPERATURES...WIND AND SKY CONDITION THEN BECOME THE MAIN FOCUS
FOR TONIGHT INTO THURSDAY NIGHT AS UPPER LOW GRADUALLY SHIFTS
EAST. SLIGHTLY WARMER TEMPERATURES RETURN ON FRIDAY BUT ANY
WARMING LOOKS TO BE SHORT LIVED AS NEXT CLIPPER DROPPING INTO
NORTHERN MINNESOTA BY SATURDAY MORNING ALSO PULLS DOWN ANOTHER
BATCH OF COLD AIR WITH IT.
MORE SIGNIFICANT WARMING LIKELY EARLY IN THE EXTENDED PERIOD OVER
THE WEEKEND AS RIDGING MOVES INTO THE REGION AHEAD OF NEXT UPPER
WAVE COMING INTO THE PACIFIC NORTHWEST. ANOTHER COLD FRONT THEN
MOVES THROUGH ON MONDAY AS THE WAVE TRACKS EAST ACROSS THE PLAINS.
COLDEST AIR HOWEVER LOOKS TO STAY TO THE NORTH ALONG THE CANADIAN
BORDER AS UPPER FLOW BECOMES STRONGLY ZONAL...ESPECIALLY BY THE
ECMWF.
FOBERT
AVIATION...
06Z TAFS FOR KOMA...KLNK...KOFK.
NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST...ALTHOUGH DID
TWEAK THE TIMING OF THE ARRIVAL OF THE COLD FRONT TO 11Z AT
KOFK...13Z AT KLNK AND 14Z AT KOMA. LATEST RUC TRENDS WOULD
SUGGEST THAT IT MIGHT EVEN BE EVENHOUR BEYOND THAT. FEEL THAT
SCATTERED SNOW SHOWERS WILL DEVELOP AT BOTH KOFK/KOMA BEHIND THE
FRONT...ALTHOUGH NOT AS CONFIDENT THAT THEY WILL DEVELOP AT KLNK.
ALSO UNCERTAIN HOW LOW VISIBILITIES WILL DROP...GIVEN 25 TO 35 MPH
WINDS WITH HIGHER GUSTS. AM SEEING SEVERAL UPSTREAM REPORTS IN THE
3 MILE RANGE WITH SNOW...SO USED THAT AS A BEST ESTIMATE UNTIL THE
SNOW BAND GETS A LITTLE CLOSER
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ067-068-090>093.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-015>018-
030>034-042>045-050>053-065-066-078-088-089.
IA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ055-056-069-079-
080-090-091.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043.
&&
99/99Hazardous weather outlook, Jan 11, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CST WED JAN 11 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
400 AM CST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS WITH GUSTS TO AROUND 45 MPH WILL SPREAD
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY. A WIND ADVISORY
HAS BEEN POSTED FOR EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY WITH
WINDS INCREASING THROUGH THE MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
FOBERT
In the hours before
Local storm report, Jan 11, 10:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 AM CST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM SNOW BLOOMFIELD 42.60N 97.65W
01/11/2012 E0.2 INCH KNOX NE CO-OP OBSERVER
ESTIMATED ONE TO TWO TENTHS OF AN INCH OF NEW SNOW SINCE
7 AM THIS MORNING.
&&
MILLERLocal storm report, Jan 11, 12:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1204 PM CST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM NON-TSTM WND GST OMAHA 41.26N 96.01W
01/11/2012 M52.00 MPH DOUGLAS NE ASOS
OMAHA ASOS.
&&
CZAPOTOCLocal storm report, Jan 11, 12:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1223 PM CST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM NON-TSTM WND GST TEKAMAH 41.78N 96.22W
01/11/2012 M54 MPH BURT NE ASOS
&&
CZAPOTOCLocal storm report, Jan 11, 12:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1225 PM CST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM NON-TSTM WND GST NORFOLK 42.03N 97.42W
01/11/2012 M52 MPH MADISON NE ASOS
&&
CZAPOTOCLocal storm report, Jan 11, 1:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
110 PM CST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM NON-TSTM WND GST LINCOLN 40.82N 96.69W
01/11/2012 M51 MPH LANCASTER NE ASOS
1255 PM NON-TSTM WND GST ALBION 41.69N 98.00W
01/11/2012 M52 MPH BOONE NE AWOS
&&
CZAPOTOCWinter Weather, Pottawattamie
- When
- January 11, 2:00 PM CST to 7:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Light snow accompanied an Arctic cold front that passed through the area during the |afternoon of January 11th. Although snow amounts were mostly 1/2 inch or less, the ground temperatures were above freezing when the snow started which caused some initial melting. The roads quickly froze as north winds gusted over 45 to 50 mph and temperatures plummeted into the teens and 20s. This caused a glaze of ice to form on roads from the Omaha area into western Iowa during the evening rush hour. In Pottawattamie county, law enforcement and rescue personnel responded to a number of vehicle accidents, rollovers and vehicles in ditches.
Winter Weather, Mills
- When
- January 11, 2:00 PM CST to 7:00 PM CST
- Where
- Mills forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Light snow accompanied an Arctic cold front that passed through the area during the |afternoon of January 11th. Although snow amounts were mostly 1/2 inch or less, the ground temperatures were above freezing when the snow started which caused some initial melting. The roads quickly froze as north winds gusted over 45 to 50 mph and temperatures plummeted into the teens and 20s. This caused a glaze of ice to form on roads from the Omaha area into western Iowa during the evening rush hour. A 62 year-old man died in Mills county due to the slick roads and strong winds which caused a head-on crash on Highway 34.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Storm and Winter Weather in Iowa, January 11 to 13, 20121 death · 21 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Strong Wind in Nebraska, January 11, 2012$20,000 · 1 event
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Winter Storm in Michigan, January 11 to 13, 20126 events
- Dense Fog in Missouri, January 11, 20124 events
- Hail in Georgia, January 11, 20120.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354428, 354429.